Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 17, NWS Columbia, SC

August 20, 1999Newberry County, South Carolina

NWS Columbia, SC issued this tornado warning at Aug 20, 1999, 7:38 PM EDT for Newberry County, South Carolina. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1999, 7:38 PM EDT (23:38 UTC)
Expired
Aug 20, 1999, 8:15 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Newberry County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:00 PM EDTThunderstorm Wind 55Newberry, SCSheriff reported trees down.
Aug 20, 8:12 PM EDTThunderstorm Wind 50Pomaria, SCSheriff reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCAE 202338 RRA
TORCAE
SCC071-210015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT FRI AUG 20 1999

THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A

* TORNADO WARNING FOR...
  NEWBERRY COUNTY IN SOUTH CAROLINA

* UNTIL 815 PM EDT 

* AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A TORNADO 5 MILES NORTH-NORTHWEST OF POMARIA. THE STORM WAS 
  MOVING TOWARD THE SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  POMARIA AT 758 PM EDT

IF YOU ARE IN THE PATH OF THIS TORNADO TAKE COVER! GO TO A SMALL 
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON 
CARS AND MOBILE HOMES.

THIS IS A DANGEROUS STORM...TAKE COVER IMMEDIATELY IF YOU ARE IN 
ITS PATH. 

CDL/RJL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:48 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 2:48 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT FRI AUG 20 1999

FORECAST PROBLEM IS MOVEMENT OF SURFACE FRONT AND ASSOCIATED THREAT OF
CONVECTION. ETA KEEPS FRONT BACK TOWARD THE UPSTATE THROUGH 48 HOURS.
AVN AND NGM A BIT FASTER IN PUSHING THE FRONT ON EAST DURING SATURDAY.
UPPER AIR PATTERN SIMILAR WITH ONE SHORT WAVE CROSSING THE STATE THIS
EVENING AND EARLY TONIGHT. UPPER TROFFINESS CONTINUES OVER THE EAST WITH
A WEAK SHORT WAVE CROSSING SATURDAY AFTERNOON WITH MAIN ENERGY STAYING
NORTH.
PLAN TO KEEP A CHANCE OF TSTMS IN THE FORECAST TONIGHT..THEN A SLIGHT
CHANCE FROM CAE AND AGS ON EAST FOR SATURDAY. FORECAST DRY SATURDAY
NIGHT THROUGH THE EXTENDED PD.
GUIDANCE TEMPS LOOK OKAY WITH LOWS IN THE MID/UPPER 60S AND HIGHS IN THE
UPPER 80S/LOW 90S.

CAE   69/92/68/92   30/20/10
AGS   67/93/66/92   30/20/10

.CAE...NONE.

MORRISON

In the hours before

Local storm report, Aug 20, 6:31 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
631 PM EDT FRI AUG 20 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

600 PM     23 SSW AGS                GA   WIND DAMAGE
08/20/99   BURKE                          BURKE COUNTY DISPATCH
                                          REPORTED TREE DOWN ON CAR
                                          BETWEEN MIDVILLE AND
                                          WAYNESBORO

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:01 PM EDTSevere Thunderstorm WarningCAERichland29 min
Aug 19, 10:12 PM EDTSevere Thunderstorm WarningCAEBamberg33 min
Aug 19, 10:17 PM EDTSevere Thunderstorm WarningCAEOrangeburg43 min
Aug 19, 10:38 PM EDTTornado WarningCAEBamberg37 min
Aug 19, 11:42 PM EDTTornado WarningCAEBarnwell33 min
Aug 20, 6:15 PM EDTSevere Thunderstorm WarningCAEMcCormick60 min
Aug 20, 7:16 PM EDTSevere Thunderstorm WarningCAENewberry29 min
Aug 20, 7:55 PM EDTSevere Thunderstorm WarningCAELexington, Richland50 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.